Vermont, 2004

Lightning Strike in Vermont, July 1, 2004

July 1, 2004 · NWS BTV · 1 event in 1 county or zone

Thunderstorms during the afternoon of July 1st resulted in a lightning strike to the antenna of a local radio station. The radio station was knocked off the air.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms during the afternoon of July 1st resulted in a lightning strike to the antenna of a local radio station. The radio station was knocked off the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 1, 11:27 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 1, 11:27 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1227 PM EDT THU JUL 1 2004

.SHORT TERM...
FORECAST UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH INFORMATION
HEADLINE.  TEXT OF FORECAST ALREADY HAS ENHANCED WORDING...SO NO
OTHER CHANGES NEEDED AT THIS TIME.

EVENSON

&&

.PREV DISCUSSION...
.SHORT TERM...
MORNING UPPER AIR ANALYSIS SHOWS WARMER AIR AT 850/700 MB HAS
ADVECTED INTO THE REGION FROM THE WEST.  THIS IS ALSO EVIDENT WHEN
NOTICING THE CHANGE IN THE MANIWAKI SOUNDING FROM 12Z WEDNESDAY TO
12Z THURSDAY.  THE NET RESULT WILL BE FOR A DRY ADIABATIC LAPSE
RATE BETWEEN 850 AND 500 MB...WHICH WILL GENERATE SUFFICIENT
INSTABILITY FOR CONVECTION LATER TODAY.  CAPE VALUES AROUND 1000
J/KG AND LIFTED INDEX VALUES AROUND -3 SHOULD GENERALLY EXIST OVER
MOST OF THE REGION.  THIS INCREASING UNSTABLE AIR MASS WILL EXIST
IN ADVANCE OF A COLD FRONT APPROACHING THE SAINT LAWRENCE VALLEY
LATER TODAY.  DIFFLUENT FLOW ALOFT IN ADVANCE OF STRONG SHORTWAVE
TROUGH MOVING INTO SOUTHERN QUEBEC WILL ENHANCE DYNAMIC SUPPORT FOR
CONVECTION AS WELL.  STRENGTHENING SPEED SHEAR AND 0-6KM DEEP LAYER
SHEAR SUGGESTS POTENTIAL FOR ORGANIZED STORMS BY EARLY AFTERNOON
ACROSS NORTHERN NEW YORK AND THEN ACTIVITY MOVING EASTWARD DURING
THE AFTERNOON AND EVENING HOURS.  FORECAST COMPOSITE CHART FROM 00Z
RUN ALSO SHOWING PARAMETERS COMING INTO PLACE ACROSS THE FORECAST
AREA FOR STRONG/SEVERE CONVECTION. CURRENT STORM PREDICTION CENTER
DAY ONE OUTLOOK KEEPS OUR AREA IN SLIGHT RISK OF SEVERE AND THIS
LOOKS VERY REASONABLE.  CURRENT FORECAST HAS ALL THIS COVERED WELL
AND WILL ONLY MAKE VERY MINOR CHANGES TO CLOUD WORDING FOR TODAY AS
UPSTREAM CLOUDS SHOULD HAVE LITTLE IMPACT THROUGH MID AFTERNOON.
REMAINDER OF FORECAST TO REMAIN UNCHANGED.

EVENSON

&&

.PREV DISCUSSION...
.SHORT TERM (TODAY THROUGH SUNDAY)...
POTENTIALLY ACTIVE WEATHER DAY STILL APPEARS ON TRACK AS VIGOROUS
SHORTWAVE ENERGY INVOF OF JAMES BAY APPROACHES AND PASSES JUST
NORTH OF REGION LATER TODAY/TONIGHT. THOUGH MID LEVEL WIND SPEEDS
(30-40KT) AND 0-6KM SHEAR (40-50KT) NOT OVERLY IMPRESSIVE...
SUFFICIENT BNDRY LYR DESTABILIZATION SHOULD OCCUR THIS AFTERNOON
WITH MEAN CAPE VALUES BTWN 1000-2000 J/KG AND LIFTED INDICES BTWN -2
AND -5. IN ADDITION STRONG THETA E-RIDGING/PVA SUPPORTS ABOVE
THINKING. UNIDIRECTIONAL NATURE OF WIND PROFILES SUGGEST ONCE
CONVECTION FORMS...IT SHOULD ORGANIZE INTO A LINEAR FEATURE...WITH
POTENTIAL BOWING SEGMENTS CONTAINING DAMAGING WIND GUSTS. ALSO TO
CONSIDER IS WBZ VALUES BELOW 10K FT THIS AFTERNOON...WHICH WOULD
ARGUE IN FAVOR OF LARGE HAIL W/STRONGER STORMS. WILL MAINTAIN PRIOR
THINKING AND KEEP HIGHEST THREAT OF STORMS DURING AFTERNOON/EVENING
HOURS...THOUGH INITIAL CONVECTION APPROACHING SAINT LAWRENCE VALLEY
WILL HAVE TO BE MONITORED FOR POTENTIAL EARLY UPDATE. WILL THEN
TAPER POPS WEST TO EAST OVERNIGHT AS SYSTEM PUSHES EASTBOUND AND
SKIES BECOME PC.

BROAD RIDGING AT SFC AND ALOFT ACROSS EASTERN GREAT LAKES TO THEN
BRIDGE ACROSS N NY WESTERN NEW ENGLAND ALONG WITH MAINLY FAIR AND
DRY CONDS EXPECTED FOR FRI THROUGH EARLY SUNDAY. LATEST PROGS DO
INDICATE TODAYS SHORTWAVE TO MAKE A RIGHT TURN ACROSS FAR EASTERN
NEW ENGLAND...DROPPING SOUTHWARD INTO GULF OF MAINE DURING THIS
PERIOD...AND THIS MAY THROW A FEW BACKLASH CLOUDS INTO EASTERN
ZONES DURING FRI-SAT TIME FRAME...BUT NONETHELESS MAINLY SEASONABLE
AND DRY. BY SUNDAY OPERATIONAL SOLNS CONTINUE TO INDICATE MERIDIONAL
CENTRAL U.S. TROUGHINESS TO LIFT NORTHEASTWARD TOWARDS NEW ENGLAND
BY SUNDAY. ONLY CHANGE HERE WAS TO LOWER POPS ACROSS EASTERN ZONES
DURING THIS PERIOD...AS BEST WAA APPEARS TO AFFECT AREAS FROM
CHAMPLAIN VALLEY WESTWARD.
&&

.LONG TERM (SUNDAY NIGHT THROUGH WEDNESDAY)...
AFOREMENTIONED TROUGH AND ASSOC SFC LOW TO THEN LIFT NORTHEAST
ACROSS AREA DURING SUN NT INTO MONDAY ALONG WITH CHC SHRAS/TSRAS.
THEN HIGH PRESSURE TO BUILD IN BY MID WEEK WITH DRY CONDS RETURNING.
PRIOR FCST COVERING THESE TIME PERIODS IN GOOD SHAPE...AND NO
CHANGES MADE HERE.
&&

.AVIATION...
THUNDERSTORMS ASSOCIATED WITH A WARM FRONT LIFTING AN UNSTABLE
AIRMASS ALOFT MAY CLIP KMSS BEFORE DAWN THEN KSLK BEFORE WEAKENING
AS IT APPROACHES BTV AFT 12Z. WILL WATCH THIS FOR POSSIBLE AMD.
OTHERWISE SOME MIDDLE CLOUD DEBRIS WILL MOVE QUICKLY THROUGH THROUGH
THE REGION THIS MORNING. WITH COLD TEMPERATURES ALOFT...DAYTIME
HEATING...MODERATE WINDS ALOFT EXPECT CU TO QUICKLY FORM INTO CB BY
MIDDAY WITH GREATEST THREAT OF SCATTERED THUNDERSTORMS DURING TIME
OF MAXIMUM AFTERNOON HEATING THEN WEAKENING AFTER DARK.  RELATIVELY
STRONG LOW LEVEL WINDS IN NRN NY WILL LEAD TO SW WIND GUSTS NEAR 30
KTS THIS AFTERNOON.  ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN WITH CIGS MVFR AND VISIBILITIES BRIEFLY DOWN TO 1
MILE AND WIND GUSTS TO 30 KTS. ISOLD LARGE HAIL AND DAMAGING WINDS
ARE POSSIBLE.  SOME PATCHY BR OR FG POSSIBLE NEAR 06Z FRI BUT LEFT
OUT OF THE TAFS FOR NOW.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR
VTZ001>009-016-017-018.
NY...SEVERE THUNDERSTORM WATCH UNTIL 600 PM FOR NYZ026>031-034-087.
&&

PUBLIC...JMG
AVIATION/MARINE...PS
Hazardous weather outlook, Jul 1, 3:59 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
459 AM EDT THU JUL 1 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-020856-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
459 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK.

.DAY ONE...TODAY:

THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY THIS AFTERNOON AND
EVENING...A FEW MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. A COLD
FRONT WILL MOVE PUSH THE THUNDERSTORMS OUT OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON CONTINUING EARLY THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

&&

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE
AT WWW.WEATHER.GOV.

In the hours before

Special weather statement, Jul 1, 12:04 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
104 PM EDT THU JUL 1 2004

NYZ034-035-VTZ009-011-011800-
WESTERN ADDISON-WESTERN RUTLAND-EASTERN ESSEX-WESTERN ESSEX-

...A STRONG THUNDERSTORM WILL BE MOVING ACROSS THE SOUTHERN LAKE
CHAMPLAIN VALLEY THROUGH 2 PM...

AT 100 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES SOUTHWEST OF SCHROON LAKE...MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE 5 MILES SOUTH OF PARADOX BY 130 PM...NEAR
TICONDEROGA...SHOREHAM BY 150 PM AND 5 MILES NORTH OF ORWELL BY 200
PM.

THIS STORM HAS DANGEROUS LIGHTNING AS WELL AS THE POSSIBILITY OF
LARGE HAIL AND STRONG WINDS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM FOR ALL OF
NORTHERN NEW YORK AND VERMONT FROM ADDISON AND WASHINGTON COUNTIES
NORTHWARD.

SLW
Special weather statement, Jul 1, 12:34 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
134 PM EDT THU JUL 1 2004

NYZ028-031-034-035-VTZ001-002-005-009-011900-
EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
134 PM EDT THU JUL 1 2004

...STRONG THUNDERSTORMS WILL BE MOVING THROUGH THE CHAMPLAIN
VALLEY THROUGH 3 PM...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS IN EASTERN FRANKLIN...CLINTON AND ESSEX
COUNTIES IN NEW YORK MOVING EAST AT 30 MPH. THESE STORMS WILL BEGIN
ENTERING THE CHAMPLAIN VALLEY OF VERMONT SHORTLY.

THESE STORMS CONTAIN DANGEROUS LIGHTNING...BRIEF HEAVY RAINS AS WELL
AS THE POSSIBILITY OF STRONG GUSTY WINDS AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM AND AT ANY TIME
SOME OF THESE STORMS COULD BECOME SEVERE.

IF OUTDOORS...SEEK SAFE SHELTER AT FIRST SIGNS OF THUNDERSTORMS.

WHITTIER
Local storm report, Jul 1, 1:38 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
238 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             WNW PLATTSBURGH         44.70N 73.46W
07/01/2004  0.75 INCH        CLINTON            NY   AMATEUR RADIO

&&

EE
Special weather statement, Jul 1, 1:38 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
238 PM EDT THU JUL 1 2004

VTZ001-002-005-006-016-017-011915-
GRAND ISLE-LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN
CHITTENDEN-WESTERN CHITTENDEN-

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A BROKEN LINE OF THUNDERSTORMS FROM BURTON ISLAND STATE PARK TO ST.
GEORGE...MOVING NORTHEAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR WILLISTON...RICHMOND BY 240 PM...NEAR ST.
ALBANS...WESTFORD BY 300 PM...NEAR FLETCHER...FAIRFIELD BY 310 PM...
NEAR CAMBRIDGE AND SHELDON BY 320 PM.

THESE STORMS CONTAIN DANGEROUS LIGHTNING...BRIEF HEAVY RAIN AND ARE
CAPABLE OF STRONG GUSTY WINDS AND HAIL.  A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 6 PM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER WEATHER SOURCES FOR MORE
INFORMATION INCLUDING THE POSSIBLE ISSUANCE OF ANY WARNINGS.

SLW
Local storm report, Jul 1, 1:50 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
250 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 N TICONDEROGA         43.86N 73.43W
07/01/2004  0.88 INCH        ESSEX              NY   PUBLIC

&&

EE
Local storm report, Jul 1, 2:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
323 PM EDT THU JUL 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             SHOREHAM                43.90N 73.32W
07/01/2004  1.25 INCH        ADDISON            VT   PUBLIC

&&

EE

The radar

The Burlington radar (KCXX), 81 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orleans

When
July 1, 2:30 PM EST
Where
Orleans County, Newport
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413913.